News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Chest pain, racing heart, hard to breathe


 susanstgeorge - Thu Nov 18, 2004 9:12 pm

I am an healthy 18 year old female. Two months ago I started experiencing some odd symptoms. Chest pain, racing heart, hard to breathe (feel like I am being strangled), numbness in arms and legs and light-headed. The ambulance took me to the emergency room one day when it was really bad. The paramedics told my mom that I was throwing PVC's and at one point the EKG said it was supraventriculation. My heart rate would go from 60 beats up to 130 beats just sitting there in the ambulance barn. At one point it went up to 229 beats.
When I got to the ER, I had an abnormal EKG. they did blood work and I was very low on Potassium. The doctor in the ER ordered a event monitor, I wore it for two days for about an hour each day. I would put it on and it would automatically record without touching the button (they told me that was because my heart rate was over 100 beats, but I could be just sitting there and it would do it). They then placed me on a 24 hour continuous monitor and it didn't show anything. My doctor (who has not seen me when I am having an attack) feels that it is a panic attack. Now I am having the feeling of blacking out. Things go almost black (tunnel vision) then everything gets real light, I feel kind of lost when this happens, my heart is racing and sometimes I get a headache. When this happens, I just sit on the floor until the feeling passes.
My question is should I just go along with the doctor's diagnosis or should I pursue this with a cardiology specialist? The doctor in the ER told me that she felt I was having some anxiety but felt there was something else going on....
 Dr. Yasser Mokhtar - Fri Nov 19, 2004 11:53 am

User avatar Dear Susan,

How low was your potassium when you had this event? How often do you use your albuterol inhaler?

Arrhythmias can have lots of causes:
1. Heart diseases such as hypertension, coronary disease, congenital heart disease and certain valvular heart diseases.
If your heart examination is normal (don't have any murmurs), i think it would be ok not to have an echocardiogram to check for any structural heart abnormality.
2. Abnormal electrolytes such as low potassium and low magnesium.
Make sure that your potassium is always normal. Low potassium can be caused by not eating enough foods that contain potassium, if you are vomiting or having diarrhea or peeing too much. Sometimes medications such albuterol can lead to low potassium. If your potassium is consistently low, a low magnesium has to be ruled out.
3. Thyroid gland dysfunctions.
You have to have your thyroid's functions checked.
4. Smoking.
5. Drinking too much alcohol.
6. Drinking too much caffeinated beverages.
7. Not having enough sleep.
You have to stop smoking (if you are), drinking (if you are), try to keep caffein to a minimum and have enough sleep.
8. Certain medications can cause heart stimulation and abnormal heart beats such as albuterol.
How about albuterol, if you have been using too much albuterol lately, it can cause both a low potassium and can excite the heart.
9. Having abnormal conduction systems in one's heart.
This is usually the last thing to be searched for unless the ekg that you had show some abnormal features that is well known to emergency physicians and internists as well.

My recommendation is (after you stop smoking, drinking, cut caffein and have enough sleep) to make sure that your thyroid functions are normal. Make sure that your potassium level is always normal. And if this continues to be a problem, then you might want to consult with a cardiologist.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 susanstgeorge - Fri Nov 19, 2004 5:12 pm

I am not sure how low the Potassium was, they gave me four large Potassium tablets. I haven't had to use my inhaler in months, my asthma usually only kicks in when I get a cold or the flu. I don't smoke or drink, I quit drinking caffeine right after the first episode, and I sleep between 8-10 hours a night. Thank you for your help.
 Dr. Yasser Mokhtar - Fri Nov 19, 2004 11:33 pm

User avatar Dear Susie,

Thank you very much for the update.

In this case, make sure that your thyroid functions are normal and make sure that your potassium level is normal.

The problem is not your heart, this is most likely just a manifestation of the low potassium level. If low potassium continues to be a problem, i would recommend that you consult with your primary care provider to check the reason behind the low potassium.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here